Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 22, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 9, 2011, 7:24 PM CDT for Cedar County, Nebraska. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2011, 7:24 PM CDT (00:24 UTC)
- Expired
- Apr 9, 2011, 7:46 PM CDT
- In force
- 22 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Cedar County, NE
The radar
The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 7:28 PM CDT | HAIL 1.75 | 2 N Hartington, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 5:48 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3327 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 403 m²/s²
- Significant tornado parameter
- 3.7
- Supercell composite
- 19.0
The text
As transmitted, in the capitals the NWS used until 2016.
385
WUUS53 KOAX 100024
SVROAX
NEC027-100115-
/O.NEW.KOAX.SV.W.0022.110410T0024Z-110410T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
724 PM CDT SAT APR 9 2011
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CEDAR COUNTY IN NORTHEAST NEBRASKA...
* UNTIL 815 PM CDT
* AT 721 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS OF
AROUND 60 MPH OR HIGHER. THIS STORM WAS LOCATED NEAR HARTINGTON...
OR 22 MILES SOUTH OF YANKTON...AND MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
WYNOT...ST. HELENA AND OBERT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR
HOME OR BUSINESS. HEAVY RAIN CAN QUICKLY FLOOD ROADS...SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4284 9723 4284 9721 4281 9721 4280 9716
4277 9713 4277 9705 4276 9701 4259 9703
4256 9741 4286 9733
TIME...MOT...LOC 0025Z 221DEG 38KT 4262 9723
WIND...HAIL 60MPH 1.75IN
$$
DEWALD2 follow-up statements
108
WWUS53 KOAX 100035
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
735 PM CDT SAT APR 9 2011
NEC027-100115-
/O.CON.KOAX.SV.W.0022.000000T0000Z-110410T0115Z/
CEDAR NE-
735 PM CDT SAT APR 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CEDAR COUNTY UNTIL 815 PM CDT...
AT 730 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR WYNOT...OR 16 MILES SOUTHEAST OF
YANKTON...MOVING NORTH AT 55 MPH.
LOCATIONS IMPACTED INCLUDE...
ST. HELENA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR
HOME OR BUSINESS. HEAVY RAIN CAN FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. SEVERE
THUNDERSTORMS CAN PRODUCE LARGE HAIL...DAMAGING WINDS...FREQUENT
LIGHTNING AND VERY HEAVY RAIN.
&&
LAT...LON 4284 9723 4284 9721 4281 9721 4280 9716
4277 9713 4277 9705 4276 9701 4264 9702
4262 9731 4285 9733 4286 9733
TIME...MOT...LOC 0035Z 199DEG 46KT 4276 9719
WIND...HAIL 60MPH 1.00IN
$$
DEWALD955
WWUS53 KOAX 100046
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
746 PM CDT SAT APR 9 2011
NEC027-100056-
/O.CAN.KOAX.SV.W.0022.000000T0000Z-110410T0115Z/
CEDAR NE-
746 PM CDT SAT APR 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CEDAR COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4284 9723 4284 9721 4281 9721 4280 9716
4277 9713 4277 9705 4276 9701 4264 9702
4262 9731 4285 9733 4286 9733
TIME...MOT...LOC 0046Z 199DEG 46KT 4289 9713
$$
DEWALDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:55 PM CDT, 4 hours 29 minutes earlier.
Area forecast discussion, Apr 9, 2:55 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 255 PM CDT SAT APR 9 2011 .DISCUSSION... WARM FRONT BISECTS THE CWA THIS AFTERNOON STRETCHING FROM SOUTHWEST THROUGH EAST CENTRAL NEBRASKA INTO SOUTHEAST IOWA. LATEST FORECAST SOUNDINGS INDICATE CAP ERODING BY LATE AFTERNOON WITH SCATTERED CONVECTION DEVELOPING. SOME TCU ALREADY STARTING TO SHOW UP ON VISIBLE SATELLITE OVER SOUTHEAST NEBRASKA AT 19Z. THREAT OF SEVERE STORMS WILL EXTEND INTO THE EVENING AS STRONG UPPER TROUGH APPROACHES AND SURFACE LOW LIFTS NORTHEAST TOWARDS NORTH CENTRAL NEBRASKA. MOST OF THE CWA EXPECTED TO REMAIN IN THE WARM SECTOR AT LEAST THROUGH SUNDAY MORNING WITH COLD FRONT MOVING THROUGH IN THE AFTERNOON. CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS THE AREA BEHIND THE COLD FRONT INTO SUNDAY EVENING. DRY WEATHER FOLLOWS THEN THROUGH THE REMAINDER OF THE SHORT TERM ON MONDAY AND TUESDAY. HIGH TEMPERATURES WILL REMAIN A CHALLENGE ON SUNDAY WITH THE FRONT IN THE AREA WITH SHARP GRADIENT EXPECTED FROM NORTHWEST TO SOUTHEAST. LATEST FORECAST BASED ON 12Z GFS TIMING. EXTENDED PORTION OF THE FORECAST STILL LOOKS ACTIVE EARLY ON IN THE WEDNESDAY THROUGH FRIDAY TIME FRAME. MODELS DEVELOP RATHER DEEP UPPER CIRCULATION OVER THE SOUTHERN PLAINS BUT DIFFER ON TIMING IN MOVING THE SYSTEM ACROSS THE REGION. FORECAST TRENDED TOWARD 12Z HPC GUIDANCE AT THIS TIME. && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS TIMING OF ANY THUNDERSTORM ACTIVITY IS THE PRIMARY CHALLENGE WITH THE AVIATION FORECASTS...AS WELL AS ADDITIONAL IFR CONDITIONS. THE MORNING FOG AND IFR CIGS HAVE MOSTLY IMPROVED TO MVFR OR VFR. THUNDERSTORM DEVELOPMENT APPEARS TO BE MOST LIKELY IN THE KOFK AREA OF NORTHEAST NEBRASKA WHERE A WARM FRONT WILL BE. HOWEVER...OTHER THUNDERSTORM ACTIVITY MAY ALSO DEVELOP SOUTH OF THERE AFTER 00Z. HAVE ATTEMPTED TO PLACE THUNDERSTORMS IN THE TAFS AT THE MOST LIKELY TIMES...BUT UNCERTAINTY EXISTS ON THE EXACT TIMING. ANY STORMS THAT DO DEVELOP COULD BE QUITE STRONG TO SEVERE. OVERNIGHT THE LOW LEVEL WINDS WILL CREATE LOW LEVEL WIND SHEAR CONDITIONS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT/NIETFELD
Hazardous weather outlook, Apr 9, 4:18 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 418 PM CDT SAT APR 9 2011 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-101130- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 418 PM CDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY THERE CONTINUES TO BE A MODERATE RISK FOR SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THE EVENING MAINLY EAST OF A LINE FROM VERMILLION SOUTH DAKOTA TO FREMONT TO OMAHA. THE REMAINDER OF EASTERN NEBRASKA AND SOUTHWEST IOWA IS UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. A WARM FRONT EXTENDS ACROSS EAST CENTRAL NEBRASKA JUST NORTH OF OMAHA INTO SOUTHEAST IOWA. THE MOST LIKELY SCENARIO FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE BETWEEN 5 AND 7 PM IN THE NORTHEAST CORNER OF NEBRASKA OR NORTHWEST IOWA. THEN ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE OVER THE REMAINDER OF EASTERN NEBRASKA AND SOUTHWEST IOWA THROUGH THE EVENING HOURS. ANY STORMS THAT DO DEVELOP SHOULD STRENGTHEN RAPIDLY AND BECOME SEVERE...PRODUCING LARGE HAIL AND POSSIBLY DAMAGING WINDS. THE STORMS ARE EXPECTED TO MOVE TO THE NORTHEAST AT 30 TO 40 MPH. STORMS THAT ARE NEAR THE WARM FRONT WILL BE MOVING INTO AN ENVIRONMENT THAT WILL SUPPORT TORNADOES. A COLD FRONT MOVING IN ON SUNDAY WILL BRING ADDITIONAL THUNDERSTORM CHANCES TO THE MAJORITY OF OUTLOOK AREA THROUGH SUNDAY EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THUNDERSTORM CHANCES RETURN THEN WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY EARLY EVENING IN PARTS OF NORTHEAST NEBRASKA AND WEST CENTRAL IOWA...AND MAY BE NEEDED OVER ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA LATER THIS EVENING. FOBERT
In the hours before
Local storm report, Apr 9, 7:00 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
700 PM CDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 1 NNW WHITING 42.14N 96.16W
04/09/2011 M1.00 INCH MONONA IA TRAINED SPOTTER
0633 PM HAIL 1 SE WHITING 42.12N 96.14W
04/09/2011 E1.00 INCH MONONA IA TRAINED SPOTTER
0636 PM HAIL 1 NNW WHITING 42.14N 96.16W
04/09/2011 E1.25 INCH MONONA IA TRAINED SPOTTER
0643 PM HAIL 4 NE WHITING 42.17N 96.10W
04/09/2011 E1.50 INCH MONONA IA TRAINED SPOTTER
&&
MILLERLocal storm report, Apr 9, 7:14 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
714 PM CDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 5 W NORFOLK 42.03N 97.52W
04/09/2011 M1.00 INCH MADISON NE EMERGENCY MNGR
RELAYED BY STANTON CO
&&
DFOBERTLocal storm report, Apr 9, 7:17 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
717 PM CDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL MADISON 41.83N 97.46W
04/09/2011 E1.75 INCH MADISON NE LAW ENFORCEMENT
&&
MILLERLocal storm report, Apr 9, 7:24 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
724 PM CDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 2 S MAPLETON 42.14N 95.79W
04/09/2011 E1.75 INCH MONONA IA TRAINED SPOTTER
0619 PM HAIL 6 W CARROLL 42.28N 97.31W
04/09/2011 E1.00 INCH WAYNE NE TRAINED SPOTTER
0620 PM HAIL NORFOLK 42.03N 97.42W
04/09/2011 E1.75 INCH MADISON NE TRAINED SPOTTER
0621 PM HAIL NORFOLK 42.03N 97.42W
04/09/2011 E1.25 INCH MADISON NE EMERGENCY MNGR
UP TO HALF DOLLAR SIZE HAIL ON BENJAMIN AVE. VIA NANCE
COUNTY EM.
&&
MILLERThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 7:07 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte | 38 min |
| Apr 9, 7:21 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Pierce, Stanton, Wayne | 39 min |
| Apr 9, 7:30 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Dodge, Stanton | 29 min |
| Apr 9, 7:50 PM CDT | Severe Thunderstorm Warning | OAX | Wayne | 16 min |
| Apr 9, 8:01 PM CDT | Severe Thunderstorm Warning | OAX | Thurston, Wayne | 44 min |
| Apr 10, 3:52 AM CDT | Wind Advisory | OAX | Cass, Douglas, Gage, Jefferson, Johnson, Lancaster and 9 more | 11 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.